Kentucky, 2012

Flash Flood in Kentucky, August 3, 2012

August 3, 2012 · NWS RLX · 1 event in 1 county or zone

Showers and thunderstorms were produced by a strong mid level disturbance along with afternoon heat and humidity. One storm set up over eastern Carter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms were produced by a strong mid level disturbance along with afternoon heat and humidity. One storm set up over eastern Carter County. Downpours caused urban and flash flooding in the vicinity of Grayson and a stream called Damron Branch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 3, 1:03 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 3, 1:03 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT FRI AUG 3 2012

.SYNOPSIS...
MOISTURE AND INSTABILITY WILL TRIGGER AFTERNOON CONVECTION TODAY AND
SATURDAY...AS WEAK UPPER LEVEL DISTURBANCES PASS. A COLD FRONT
BRINGS MORE WIDESPREAD AND STRONGER THUNDERSTORMS SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
CONVECTION CURRENTLY ONGOING JUST WEST OF CWA IN KY/OH...ASSOCIATED
WITH AN UPPER LEVEL SHORTWAVE TROUGH DIGGING SOUTHEAST INTO THE
CAROLINAS. NAM/RAP ALSO SO A VORT MAX SHEDDING OFF THE SHORTWAVE AND
SLIDING IT NORTHEAST ALONG THE OHIO RIVER. BOTH MODELS WEAKEN THIS
FEATURE AS AS IT MOVES TO THE NORTHEAST...BUT STILL FELT THERE
WILL BE ENOUGH CONVECTION ALONG THE OHIO RIVER TO INCREASE TO CHANCE
POPS THIS AFTERNOON THERE. HAVE SEEN A COUPLE SHORT LIVED CELLS GO
UP OVER THE NORTHERN MOUNTAINS...AND WILL A LITTLE MORE
HEATING...SHOULD SEE ADDITIONAL DEVELOPMENT ACROSS THE MOUNTAINS
THIS AFTERNOON. AS WE LOSE HEATING THIS EVENING...CONVECTION WILL
DECREASE...BUT WITH UPPER LEVEL SHORTWAVE TROUGH
APPROACHING...LINGERING SHOWERS AND STORMS POSSIBLE
TONIGHT...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE CWA.

MOISTURE WILL CONTINUE TO INCREASE INTO TOMORROW...SO WILL AGAIN SEE
SHOWERS AND THUNDERSTORMS RAMP UP WITH DIURNAL HEATING. THE MAIN
VORT LOBE FOR TOMORROW APPEARS TO BE SOUTH...SO HAVE HIGHEST POPS IN
SOUTHERN WV MOUNTAINS INTO SOUTHWESTERN VA.

COOLED LOW TEMPS SOME TONIGHT...ESPECIALLY ACROSS THE MOUNTAINS AS
GFS/NAM CAME IN WITH A BIT COOLER 850 TEMPS THAN PREVIOUS RUNS.
HIGHS FOR TOMORROW COULD BE PROBLEMATIC...MAV GUIDANCE COMING IN
WARMER THAN PREVIOUS FORECAST WITH MET FAIRLY CLOSE TO A BIT COOLER.
MODELS INDICATING COOLER 850S THAN PREVIOUS RUNS...AND THERE SHOULD
BE A LOT OF CLOUDS. THINKING MAV GUIDANCE TOO WARM...BUT BIAS
CORRECTED GUIDANCE SEEMED BETTER...ALONG WITH THE MET. IN THE
END...COOLED TEMPS A BIT ACROSS NORTHERN ZONES BUT MADE FEW CHANGES
ELSEWHERE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
MODELS ARE PERSISTENT AND IN REASONABLE AGREEMENT ON A STRONG UPPER
TROUGH AND ATTENDING COLD FRONT MOVING EAST ACROSS THE AREA SUNDAY
AND SUNDAY NIGHT. WITH A VERY WARM AND HUMID SUMMERTIME ATMOSPHERE
IN PLACE AHEAD OF THE SYSTEM...THE COMBINATION OF STRONG DYNAMICS
AND A JUICY ATMOSPHERE PRESENT AN INCREASING CHANCE OF SEVERE
THUNDERSTORMS IN THE FORM OF A SQUALL LINE AHEAD OF THE FRONT.
ALTHOUGH THE FRONT WILL LAG WITH TIME AS THE SYSTEM MOVES ACROSS
LATER SUNDAY...THE STRONG UPPER DYNAMICS SHOULD MAINTAIN THESE
STORMS. SEVERE STORMS CENTER HAS OUR AREA IN A SLIGHT RISK SUNDAY.
WITH ALL THE CLOUDS AND CONVECTION SUNDAY...MAX TEMPS WILL BE HELD
IN THE 80S. EVEN WITH WIDESPREAD CLOUDS SUNDAY...WHICH WILL TEMPER
THE HEATING EFFECT...THE STRONG DYNAMICS SHOULD COMPENSATE FOR ANY
LACK OF HEATING TO GET STRONG STORMS GOING. SO...CAT POPS SUNDAY
INTO EARLY SUNDAY NIGHT WILL SPREAD FROM WEST TO EAST. ALTHOUGH THE
UPPER SYSTEM AND DEEP MOISTURE EXITS MONDAY MORNING...THE FRONT
ITSELF MAY TAKE TIL TUESDAY MORNING TO CLEAR THE MOUNTAINS. SO WE
LEAVE LOW CHANCE POPS SOUTHEAST PORTION OF AREA MONDAY AND MONDAY
NIGHT...WHILE DRYING OCCURS OVER THE NORTH AND WEST PORTIONS OF
AREA.

PRIOR TO THIS SIGNIFICANT SYSTEM...WE LOOK FOR INCREASING MOISTURE
ON RETURN SOUTHERLY FLOW SATURDAY NIGHT...SO CANNOT RULE OUT A
NOCTURNAL STORM. BUT WILL KEEP POPS LOW. IN ANY EVENT IT WILL EB
WARM AND MUGGY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
GOING WITH HPC. NORTHWEST FLOW ALOFT STRENGTHENS...WITH THE HOT AND
HUMID AIR BEING SHUNTED TO THE SOUTH. TRANQUIL PERIOD OF DRY AND
NEAR SEASONABLE TEMPERATURES DOMINATE THIS PERIOD AS WEAK HIGH
PRESSURE DOMINATES. GOOD MODEL AGREEMENT ON THIS SCENARIO.
BY FRIDAY...NEXT SYSTEM APPROACHES AS THE UPPER FLOW BECOMES MORE
WESTERLY AND ALLOW THE HEAT AND MOISTURE TO RETURN.

THE SUNDAY UPPER SYSTEM AND DEEPER MOISTURE EXITS SUNDAY NIGHT...BUT
THE LOW LEVEL MOISTURE AND FRONT WILL STRUGGLE TO MOVE ACROSS
MONDAY. THUS..WILL MAINTAIN LOW POPS INTO MONDAY AS THERE MAY BE
ENOUGH LOW LEVEL MOISTURE AND FOCUSING WITH THE FRONT TO POPS A FEW
STORMS. WILL END POPS ABRUPTLY MONDAY EVENING WITH LOSS OF HEATING
AND INCREASING MIXING OF DRIER AIR FROM ALOFT. HIGH PRESSURE WILL
FINALLY BRING DRY AND WARM CONDITIONS MID WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION STARTING TO MOVE INTO WESTERN ZONES ASSOCIATED WITH A
VORT MAX EXPECTED TO WEAKEN AS IT MOVES UP THE OHIO RIVER VALLEY.
DID INTRODUCE VCTS AT KHTS FOR THIS AFTERNOON. WILL ALSO HAVE
SCATTERED CONVECTION IN THE MOUNTAINS THIS AFTERNOON. FOG IS A TOUGH
CALL FOR TONIGHT...MORE CLOUDS AROUND...BUT ALSO MORE LOW LEVEL
MOISTURE THAN LAST NIGHT. SETTLED ON MVFR VISIBILITIES IN
GENERAL...WITH DENSER FOG AROUND MOST PRONE VALLEYS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS MAY
VARY...WITH AMENDMENTS POSSIBLE. FOG TIMING AND DENSITY COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
BRIEF IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS THROUGH WEEKEND.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...MZ
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...MZ
Hazardous weather outlook, Aug 3, 1:50 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
250 PM EDT FRI AUG 3 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
250 PM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Jackson,KY radar (KJKL), 91 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carter

When
August 3, 2:50 PM EST to 4:15 PM EST
Where
Carter County, 3.19 mi SE of Pactolus to 0.85 mi NNE of Mt Savage
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.341, -82.884

The Grayson cooperative observer measured 3.36 inches in 2 hours ending around 1500E. An automatic gauge in another location in Grayson measured a total of 2.2 inches.

Damron Branch flooded roads and vehicles near Route 60. Water levels reached the floor boards of a few vehicles. Urban street flooding occurred too.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400532.